Skip to main content

On Admissibility Criteria for Weak Solutions of the Euler Equations


We consider solutions to the Cauchy problem for the incompressible Euler equations satisfying several additional requirements, like the global and local energy inequalities. Using some techniques introduced in an earlier paper, we show that, for some bounded compactly supported initial data, none of these admissibility criteria singles out a unique weak solution. As a byproduct, in more than one space dimension, we show bounded initial data for which admissible solutions to the p-system of isentropic gas dynamics in Eulerian coordinates are not unique.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bardos, C., Ghidaglia, J.-M., Kamvissis, S.: Weak convergence and deterministic approach to turbulent diffusion. In: Nonlinear wave equations (Providence, RI, 1998), vol. 263 of Contemp. Math. Am. Math. Soc., 2000, pp. 1–15

  2. 2.

    Bourbaki, N.: General topology, Chap. 5–10. Elements of Mathematics (Berlin). Springer, Berlin, 1998. Translated from the French, Reprint of the 1989 English translation

  3. 3.

    Bressan A., Flores F.: On total differential inclusions. Rend. Sem. Mat. Univ. Padova 92, 9–16 (1994)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Caffarelli L., Kohn R., Nirenberg L.: Partial regularity of suitable weak solutions of the Navier-Stokes equations. Comm. Pure Appl. Math. 35(6), 771–831 (1982)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Dacorogna B., Marcellini P.: General existence theorems for Hamilton-Jacobi equations in the scalar and vectorial cases. Acta Math. 178, 1–37 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Dafermos, C.M.: Hyperbolic conservation laws in continuum physics, vol. 325 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin, 2000

  7. 7.

    De Lellis, C., Székelyhidi, L.J.: The Euler equations as a differential inclusion. Ann. Math. (2) (to appear)

  8. 8.

    DiPerna R.J., Majda A.J.: Concentrations in regularizations for 2-D incompressible flow. Comm. Pure Appl. Math. 40(3), 301–345 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Duchon J., Robert R.: Inertial energy dissipation for weak solutions of incompressible Euler and Navier–Stokes equations. Nonlinearity 13(1), 249–255 (2000)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Elling V.: A possible counterexample to well posedness of entropy solutions and to Godunov scheme convergence. Math. Comp. 75, 1721–1733 (2006) (electronic)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Galdi, G.P.: An introduction to the Navier-Stokes initial-boundary value problem. In: Fundamental directions in mathematical fluid mechanics, pp. 1–70. Adv. Math. Fluid Mech. Birkhäuser, Basel, 2000

  12. 12.

    Kirchheim, B.: Rigidity and geometry of microstructures. Habilitation thesis, University of Leipzig, 2003

  13. 13.

    Kirchheim, B., Müller, S., Šverák, V.: Studying nonlinear PDE by geometry in matrix space. In: Hildebrandt, S., Karcher, H. (eds.) Geometric analysis and Nonlinear partial differential equations, pp. 347–395. Springer, Berlin, 2003

  14. 14.

    Leray J.: Sur le mouvement d’un liquide visqueux emplissant l’espace. Acta Math. 63 63(1), 193–248 (1934)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Lin F.: A new proof of the Caffarelli–Kohn–Nirenberg theorem. Comm. Pure Appl. Math. 51(3), 241–257 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Lions, P.-L.: Mathematical topics in fluid mechanics. vol. 1, vol. 3 of Oxford Lecture Series in Mathematics and its Applications. The Clarendon Press Oxford University Press, New York, 1996. Incompressible models, Oxford Science Publications

  17. 17.

    Müller S., Šverák V.: Convex integration for Lipschitz mappings and counterexamples to regularity. Ann. Math. (2) 157(3), 715–742 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Scheffer V.: Hausdorff measure and the Navier–Stokes equations. Comm. Math. Phys. 55(2), 97–112 (1977)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Scheffer V.: An inviscid flow with compact support in space–time. J. Geom. Anal. 3(4), 343–401 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Serre, D.: Systems of conservation laws. 1. Cambridge University Press, Cambridge, 1999. Hyperbolicity, entropies, shock waves, Translated from the 1996 French original by I. N. Sneddon

  21. 21.

    Shnirelman A.: On the nonuniqueness of weak solution of the Euler equation. Comm. Pure Appl. Math. 50(12), 1261–1286 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Shnirelman A.: Weak solutions with decreasing energy of incompressible Euler equations. Comm. Math. Phys. 210 3, 541–603 (2000)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Sychev M.A.: Few remarks on differential inclusions. Proc. R. Soc. Edinb. Sect. A Math. 136(3), 649–668 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Tartar, L.: Compensated compactness and applications to partial differential equations. In: Nonlinear analysis and mechanics: Heriot-Watt Symposium vol. IV, vol. 39 of Res. Notes in Math. Pitman, Boston, Mass., pp. 136–212, 1979

  25. 25.

    Tartar, L.: Mathematical tools for studying oscillations and concentrations: from Young measures to H-measures and their variants. In: Multiscale problems in science and technology (Dubrovnik, 2000). Springer, Berlin, pp. 1–84, 2002

  26. 26.

    Temam, R.: Navier–Stokes equations, third edn., vol. 2 of Studies in Mathematics and its Applications. North-Holland Publishing Co., Amsterdam, 1984. Theory and numerical analysis, With an appendix by F. Thomasset

Download references

Author information



Corresponding author

Correspondence to Camillo de Lellis.

Additional information

Communicated by Y. Brenier

Rights and permissions

Reprints and Permissions

About this article

Cite this article

de Lellis, C., Székelyhidi, L. On Admissibility Criteria for Weak Solutions of the Euler Equations. Arch Rational Mech Anal 195, 225–260 (2010).

Download citation


  • Weak Solution
  • Euler Equation
  • Differential Inclusion
  • Entropy Solution
  • Energy Inequality